Alert archive / West Virginia / Flash Flood Warnings in 2008

Flash Flood Warning 3, NWS Blacksburg, VA

March 4, 2008Greenbrier County, Mercer County, Summers County, West Virginia; Bland County, Virginia

NWS Blacksburg, VA issued this flash flood warning at Mar 4, 2008, 6:52 PM EST for Greenbrier County, Mercer County, Summers County, West Virginia; Bland County, Virginia. It was in force for 3 hr. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Mar 4, 2008, 6:52 PM EST (23:52 UTC)
Expired
Mar 4, 2008, 9:45 PM EST
In force
3 hr
Issued by
NWS Blacksburg, VA
Area
Storm-based polygon
Flood severity
None

Counties Bland County, VA, Greenbrier County, WV, Mercer County, WV, Summers County, WV

The radar

The Roanoke radar (KFCX), 84 km from the middle of the area, began a volume at 23:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 4, 8:08 PM ESTFLASH FLOOD1 E Trout, WVWOMAN RESCUED FROM VEHICLE IN FRIARS HILL AREA AS WATER CAME OVER HIGHWAY 9 FROM INDIAN CREEK. ALSO A NUMBER OF OTHER ROADS ACROSS THE COUNTY CLOSED OR PARTIALLY CLOSED DUE TO WATER FLOWING OVER THEM.
Mar 4, 8:50 PM ESTFLOODOakvale, WVHIGHWAY 112 PARTIALLY CLOSED DUE TO WATER COVERING IT.
Mar 4, 9:30 PM ESTFLASH FLOOD2 N Alderson, WVMUDDY CREEK FLOODED BLUE SULPHUR SPRINGS ROAD AND ASBERRY ROAD.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this flash flood warning; the first came 76 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 11.9 hours before the alert went out and 128 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2008-03-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2008-03-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 298 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3 J/kg
Mixed-layer CIN
-31 J/kg
Mixed-layer LCL
619 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
298 m²/s²
0-3 km storm-relative helicity
354 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS51 KRNK 042354
FFWRNK
VAC021-WVC025-055-089-050245-
/O.NEW.KRNK.FF.W.0003.080304T2352Z-080305T0245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
652 PM EST TUE MAR 4 2008

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  BLAND COUNTY IN SOUTHWEST VIRGINIA
  MERCER COUNTY IN SOUTHEAST WEST VIRGINIA
  GREENBRIER COUNTY IN SOUTHEAST WEST VIRGINIA
  SUMMERS COUNTY IN SOUTHEAST WEST VIRGINIA

* UNTIL 945 PM EST.

* AT 647 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  VERY HEAVY RAIN FROM A THUNDERSTORM OVER THE WARNED AREA.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO CAMP CREEK
  STATE PARK...PIPESTEM RESORT STATE PARK...BLUESTONE DAM...BLUESTONE
  STATE PARK...BEARTOWN STATE PARK...WILLIAMSBURG...TROUT...
  TALCOTT...SPANISHBURG...SANDSTONE...SANDLICK...RUPERT...RORER...
  RENICK...PRINCETON...PIPESTEM...OAKVALE...NEOLA...MONTCALM...MEADOW
  BLUFF...MAXWELTON...MATOAKA...LICK CREEK...LEWISBURG AIRPORT...
  LERONA...LEONARD...LAWN...KEGLEY...JUMPING BRANCH...INDIAN MILLS...
  HIX...HINTON...GLENRAY...FRANKFORD...FALLING SPRING...ELTON...
  ELLISON...ELGOOD...DUO...DUNNS...CAMP CREEK...BUCK...BALLENGEE...  
  ATHENS...ASBURY...ANJEAN AND ALDERSON

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE
UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS
SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

EXCESSIVE RUNOFF FROM THESE STORMS WILL CAUSE FLASH FLOODING OF
CREEKS AND STREAMS...ROADS AND ROADSIDE CULVERTS. THE HEAVY RAIN
COULD ALSO CAUSE ROCK AND MUDSLIDES.

PLEASE RELAY ANY REPORTS OF FLOODING INCLUDING MUDSLIDES...OR ROAD
CLOSURES TO THE NATIONAL WEATHER SERVICE IN BLACKSBURG BY CALLING
TOLL FREE...1...8 6 6...2 1 5...4 3 2 4. DELAYED REPORTS ARE WELCOME.

LAT...LON 3821 8039 3811 8035 3805 8016 3797 8007
      3769 8069 3728 8100 3709 8097 3699 8140
      3713 8125 3722 8126 3725 8123 3728 8129
      3737 8131 3750 8122 3771 8090 3774 8091
      3788 8077 3811 8064
TIME...MOT...LOC 2352Z 180DEG 0KT 3732 8125

$$

SK

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this flash flood warning went out at Mar 4, 4:50 PM EST, 2 hours 2 minutes earlier.

Area forecast discussion, Mar 4, 4:50 PM EST, 2 hours 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
450 PM EST TUE MAR 4 2008

.SYNOPSIS...
STRONG LOW PRESSURE ACROSS THE TENNESSEE VALLEY WILL TRACK
NE THROUGH WV/PA EARLY THIS EVENING DRAGGING A STRONG COLD FRONT
THRU THE REGION TONIGHT. COOL HIGH PRESSURE WILL BUILD IN
WEDNESDAY THEN QUICKLY MOVE OFF THE COAST THURSDAY.

&&

.NEAR TERM /THROUGH WEDNESDAY/...
WILL UPDATE THE GRIDS TO REFLECT TORNADO WATCH 98. NOT LOOKING AT A BIG OUT
BREAK OF TORNADOS WITH ONLY A FEW LOW TOP STORMS SHOWING ROTATION
MOVING INTO THE PIEDMONT. HOWEVER...INGREDIENT ARE RIPE FOR
ISOLATED TORNADOS AND SEVERE WEATHER THROUGH THIS EVENING. THEIR
HAS NOT BEEN ANY VERIFICATION ON THE TORNADO WARNING FOR
HENRY/FRANKLIN COUNTY.

ALREADY SENT EARLIER FLOOD WATCH TO COVER ISOLATED FLOOD POTENTIAL
MAINLY ALONG THE WESTERN SLOPES WHERE PERSISTENT LIGHT/MODERATE BAND
OF PRECIP CONTINUES. OTRW WAITING FOR COLD FRONT ACROSS EASTERN TN
TO START SLIDING ENE AS NEGATIVE TILT TAKES PLACE AND NOSE OF UPPER
JET ARRIVES. THIS SHOULD FINALLY HELP THE ONGOING LINES TO MERGE
INTO ONE AND THEN BOW NE ALLOWING AXIS OF HEAVY RAIN TO SHIFT EAST
TO THE BLUE RIDGE LATE THIS AFTERNOON REACHING THE PIEDMONT THIS
EVENING. SVR THREAT APPEARS TO BE LIMITED TO MORE EMBEDDED NATURE
CONVECTION AND MIXING DOWN OF HIGHER WINDS ALOFT PER LACK OF INSTAB
BUT GOOD DYNAMICS/WINDS. APPEARS BEST SHOT AT THE HEAVIEST RAINFALL
WILL BE 22-02Z WHEN BEST RH...PWATS...UPPER DIFFLUENCE AND THETA-E
RIDGING COINCIDE. THIS LITTLE CHANGE TO GOING POPS OVERNIGHT WITH
ANOTHER 1-3 INCHES OF RAIN POSSIBLE ESPCLY WEST. FRONT SHOULD PUSH
THRU AFTER MIDNIGHT WITH DRY PUNCH SCOURING OUT DEEP RH TO THE NE
BETWEEN 06Z-08Z. HOWEVER WRAP AROUND MOISTURE WILL QUICKLY RETURN IN
WAKE OF THE FRONT WITH POOL OF COLD 85H AIR CROSSING INTO THE NW
UPSLOPE AREAS AFTER MIDNIGHT. SINCE THE BOUNDARY LAYER STILL APPEARS
QUITE WARM THINK ANY -SHSN WILL BE DELAYED UNTIL ABOUT DAYBREAK SO
SLOWED DOWN MIX OVER A BIT. EXPECT QUICK SHOT OF COLD ADVECTION AND
SUBSIDENCE TO PRODUCE GUSTY WINDS OVERNIGHT BUT BELOW ADVISORY GIVEN
30-40 KT 850 MB JET. LEFT LOW TEMPS ON THE WARM SIDE OF MOS GIVEN
TRENDS OF LATE FOR MODELS TO BE TOO FAST WITH COLD ADVECTION.

SOME UPSLOPE -SHSN MAY LINGER EARLY WED OTRW DRIER AND SOMEWHAT
COOLER AS WEAK HIGH PRESSURE SLIDES IN FROM THE SW. THIS IN COMBO
WITH SUBSIDENCE AND DRIER AIR SHOULD PRODUCE MAINLY SUNNY SKIES BY
AFTERNOON UNDER DIMINISHING WINDS. GIVEN DRY WESTERLY FLOW STAYED ON
THE WARM SIDE OF MOS TEMPS ESPCLY EAST WHERE MORE DOWNSLOPE IN ORDER.

&&

.SHORT TERM /WEDNESDAY NIGHT THROUGH THURSDAY/...
HIGH PRESSURE WILL SKIRT THROUGH THE AREA WEDNESDAY NIGHT WITH GOOD
RADIATIONAL COOLING EXPECTED. THERE WILL BE SOME WEAK WARM AIR
ADVECTION ALOFT...THEREFORE RIDGES MAYBE 5-10F WARMER THAN THE
VALLEYS AND OUT EAST. ON THURSDAY...A WEAK FRONT WILL STALL WEST OF
THE APPALACHIANS. THIS SYSTEM MAY SQUEEZE OUT A FEW RAIN DROPS IN THE
GREENBRIER VALLEY THURSDAY AFTERNOON.

&&

.LONG TERM /THURSDAY NIGHT THROUGH TUESDAY/...
THURSDAY NIGHT AND INTO FRIDAY IS STILL A QUESTIONABLE FORECAST AS
MODELS CONTINUE TO LACK CONTINUITY. HOWEVER...MODELS ARE SHOWING A
MORE BELIEVABLE SOLUTION WITH A DAMP COOL PERIOD. SHORT WAVES AND
WARM MOIST AIR TRACKING ALONG THE STALLED FRONT WILL GENERATE RAIN
THROUGH THE TENNESSEE AND THE SOUTHERN OHIO VALLEYS. A SURFACE WAVE
WILL BE TRACKING OUT OF THE GULF AND ALONG THE SOUTHEAST COAST. THE
TRACK OF THIS LOW STILL IN QUESTION WHETHER IT STAYS INLAND OR OFF
THE COAST. EITHER WAY...LIGHT RAIN FALLING AHEAD OF THIS SYSTEM AND
IN OUR AREA WILL CREATE AN INSITU WEDGE WITH THE WINDS BECOMING
NORTHEASTERLY. SURFACE TEMPERATURES AND BOUNDARY LAYER LOOKING WARM
ENOUGH TO HAVE JUST A COLD RAIN IN THE AREA. PRECIPITATION AMOUNTS
SHOULD REMAIN LIGHT WITH CONVECTION ALONG THE GULF. FRIDAY
NIGHT...THE SURFACE LOW WILL MOVE OFF THE NORTHEAST COAST WITH A
TRAILING UPPER LEVEL TROUGH IN THE MID WEST. WITH THE UPPER LEVEL
TROUGH AND DEW POINT FRONT WELL TO OUR WEST...LIGHT RAIN/DRIZZLE/FOG
WILL LIKELY PERSIST INTO SATURDAY MORNING. AS THE UPPER LEVEL TROUGH
SWINGS THROUGH THE REGION SATURDAY AFTERNOON...RAIN WILL LIKELY
CHANGE TO UPSLOPE SNOW SHOWERS AND CONTINUE INTO SATURDAY NIGHT.
HIGH PRESSURE AND ZONAL FLOW WILL KEEP THE REGION DRY SUNDAY. THE
NEXT FRONT COULD COME IN AS EARLY AS MONDAY BUT WITH A HIGH PRESSURE
ALONG THE GULF...PRECIPITATION AMOUNTS WILL BE LIGHT.

WITH RAIN AND INSITU WEDGE IN THE AREA...FRIDAY WILL LIKELY BE THE
COLDEST DAY OF THE EXTENDED. TEMPERATURES WILL MODERATE BACK TO
NORMAL THROUGH EARLY NEXT WEEK.

&&

.AVIATION /22Z TUESDAY THROUGH SUNDAY/...
DOWNWARD TREND OF MVFR TO IFR CONDITIONS WILL CONTINUE THIS
AFTERNOON AS RAIN SHIELD ACROSS THE WEST STARTS TO SHIFT EAST AND
INCREASES IN INTENSITY/COVERAGE. ALSO...SUSTAINED SOUTH TO
SOUTHEAST WINDS OF 10-20 KTS WITH OCCASIONAL GUSTS OF 20-25 KTS
WILL PERSIST AHEAD OF THE FRONT. WINDS WILL LIKELY BE 5-10 KTS HIGHER
AT BLF.

MAIN THREAT TO OPERATIONS DEVELOPS LATE THIS AFTERNOON/EARLY
EVENING WITH A STRONG COLD FRONT. BAND OF HEAVY SHOWERS AND TSTMS
WILL ACCOMPANY COLD FRONT. CONFIDENCE IS RELATIVELY HIGH
CONCERNING THE TIMING OF THE FRONT FROM WEST TO EAST ACROSS THE
SERVICE AREA. SOME CONVECTIVE CELLS ACCOMPANYING THE FRONT COULD
PRODUCE 40-50 KT GUSTS AND VERY HEAVY RAINS. CLEARING WILL BE
QUICK BEHIND THE FRONT THIS EVENING...HOWEVER MVFR CIGS LIKELY TO
BUILD BACK INTO BLF AND LWB LATE TNGT WITH VERY LIGHT RAIN/SNOW
MIX.

HIGH PRESSURE BUILDS IN FROM THE SW WEDNESDAY KEEPING VFR...UNTIL
THE NEXT COLD FRONT ARRIVES LATE THURSDAY NIGHT WITH IFR CIGS/VIS
POSSIBLE IN SNOW SHWS AT KLWB/KBLF FRIDAY. THE BEST CHANCE OF
PRECIPITATION WILL BE ACROSS THE WESTERN MOUNTAINS THURSDAY NIGHT
AND POSSIBLY AGAIN ON SATURDAY. VFR CONDITIONS SHOULD FOLLOW AGAIN
UNDER HIGH PRESSURE FOR SUNDAY.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...FLOOD WATCH UNTIL 4 AM EST WEDNESDAY FOR VAZ007-009-015.
NC...FLOOD WATCH UNTIL 4 AM EST WEDNESDAY FOR NCZ001-002-018.
WV...FLOOD WATCH UNTIL 4 AM EST WEDNESDAY FOR WVZ042-043-045.

&&

SYNOPSIS...JH
NEAR TERM...JH/RCS
SHORT TERM...RCS
LONG TERM...RCS
AVIATION...JH
Hazardous weather outlook, Mar 4, 2:35 PM EST, 4 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE BLACKSBURG VA
235 PM EST TUE MAR 4 2008

VAZ014-018>020-022>024-033>035-045>047-059-051945-
MONTGOMERY-CRAIG-ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-
FRANKLIN-BEDFORD-AMHERST-CAMPBELL-APPOMATTOX-BUCKINGHAM-CHARLOTTE-
235 PM EST TUE MAR 4 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA AND WEST CENTRAL VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A STRONG COLD FRONT TRAILING A LOW PRESSURE SYSTEM MOVING THROUGH
THE TENNESSEE AND OHIO VALLEYS WILL BRING A SLIGHT RISK OF SEVERE
THUNDERSTORMS INTO THE AREA LATE THIS AFTERNOON AND THIS EVENING.
SOME STORMS ALONG THE COLD FRONT COULD PRODUCE DAMAGING STRAIGHT
LINE WINDS AND EVEN AN ISOLATED TORNADO. LOCALIZED FLOODING FROM
HEAVY RAINFALL IS ALSO POSSIBLE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

VAZ011>013-WVZ044-051945-
GILES-WYTHE-PULASKI-MONROE-
235 PM EST TUE MAR 4 2008

...SEVERE THUNDERSTORM WATCH 97 IN EFFECT UNTIL 8 PM EST THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST VIRGINIA AND
SOUTHEAST WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

A STRONG COLD FRONT TRAILING A LOW PRESSURE SYSTEM MOVING THROUGH
THE TENNESSEE AND OHIO VALLEYS WILL BRING A SLIGHT RISK OF SEVERE
THUNDERSTORMS INTO THE AREA LATE THIS AFTERNOON AND THIS EVENING.
SOME STORMS ALONG THE COLD FRONT COULD PRODUCE DAMAGING STRAIGHT
LINE WINDS AND EVEN AN ISOLATED TORNADO. LOCALIZED FLOODING FROM
HEAVY RAINFALL IS ALSO POSSIBLE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

WVZ042-043-045-051945-
MERCER-SUMMERS-GREENBRIER-
235 PM EST TUE MAR 4 2008

...FLOOD WATCH IN EFFECT THROUGH LATE TONIGHT...
...SEVERE THUNDERSTORM WATCH 97 IN EFFECT UNTIL 8 PM EST THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLOOD WATCH.
   SEVERE THUNDERSTORM WATCH.

A STRONG COLD FRONT TRAILING A LOW PRESSURE SYSTEM MOVING THROUGH
THE TENNESSEE AND OHIO VALLEYS WILL BRING A SLIGHT RISK OF SEVERE
THUNDERSTORMS INTO THE AREA LATE THIS AFTERNOON AND THIS EVENING.
SOME STORMS ALONG THE COLD FRONT COULD PRODUCE DAMAGING STRAIGHT
LINE WINDS AND EVEN AN ISOLATED TORNADO. LOCALIZED FLOODING FROM
HEAVY RAINFALL IS ALSO POSSIBLE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

VAZ010-051945-
BLAND-
235 PM EST TUE MAR 4 2008

...SEVERE THUNDERSTORM WATCH 97 IN EFFECT UNTIL 8 PM EST THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

A STRONG COLD FRONT TRAILING A LOW PRESSURE SYSTEM MOVING THROUGH
THE TENNESSEE AND OHIO VALLEYS WILL BRING A SLIGHT RISK OF SEVERE
THUNDERSTORMS INTO THE AREA LATE THIS AFTERNOON AND THIS EVENING.
SOME STORMS ALONG THE FRONT COULD PRODUCE DAMAGING STRAIGHT LINE
WINDS AND EVEN AN ISOLATED TORNADO. LOCALIZED FLOODING FROM HEAVY
RAINFALL IS ALSO POSSIBLE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

VAZ007-009-051945-
TAZEWELL-SMYTH-
235 PM EST TUE MAR 4 2008

...FLOOD WATCH IN EFFECT THROUGH LATE TONIGHT...
...SEVERE THUNDERSTORM WATCH 97 IN EFFECT UNTIL 8 PM EST THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLOOD WATCH.
   SEVERE THUNDERSTORM WATCH.

A STRONG COLD FRONT TRAILING A LOW PRESSURE SYSTEM MOVING THROUGH
THE TENNESSEE AND OHIO VALLEYS WILL BRING A SLIGHT RISK OF SEVERE
THUNDERSTORMS INTO THE AREA LATE THIS AFTERNOON AND THIS EVENING.
SOME STORMS ALONG THE FRONT COULD PRODUCE DAMAGING STRAIGHT LINE
WINDS AND EVEN AN ISOLATED TORNADO. LOCALIZED FLOODING FROM HEAVY
RAINFALL IS ALSO POSSIBLE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

NCZ003-019-VAZ017-032-051945-
SURRY-WILKES-FLOYD-PATRICK-
235 PM EST TUE MAR 4 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA AND SOUTHWEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A STRONG COLD FRONT TRAILING A LOW PRESSURE SYSTEM MOVING THROUGH
THE TENNESSEE AND OHIO VALLEYS WILL BRING A MODERATE RISK OF SEVERE
THUNDERSTORMS INTO THE AREA LATE THIS AFTERNOON AND THIS EVENING.
SOME STORMS ALONG THE FRONT COULD PRODUCE DAMAGING STRAIGHT LINE
WINDS AND EVEN AN ISOLATED TORNADO.

FLOODING COULD ALSO BECOME AN ISSUE THIS EVENING AS HEAVY
RAINFALL ASSOCIATED WITH THE FRONT MOVES THROUGH. A FLOOD WATCH
MAY BE NEEDED IN THIS AREA.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

VAZ016-051945-
CARROLL-
235 PM EST TUE MAR 4 2008

...SEVERE THUNDERSTORM WATCH 97 IN EFFECT UNTIL 8 PM EST THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

A STRONG COLD FRONT TRAILING A LOW PRESSURE SYSTEM MOVING THROUGH
THE TENNESSEE AND OHIO VALLEYS WILL BRING A MODERATE RISK OF SEVERE
THUNDERSTORMS INTO THE AREA LATE THIS AFTERNOON AND THIS EVENING.
SOME STORMS ALONG THE FRONT COULD PRODUCE DAMAGING STRAIGHT LINE
WINDS AND EVEN AN ISOLATED TORNADO.

FLOODING COULD ALSO BECOME AN ISSUE THIS EVENING AS HEAVY
RAINFALL ASSOCIATED WITH THE FRONT MOVES THROUGH. A FLOOD WATCH
MAY BE NEEDED IN THIS AREA.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

NCZ001-002-018-051945-
ASHE-ALLEGHANY NC-WATAUGA-
235 PM EST TUE MAR 4 2008

...FLOOD WATCH IN EFFECT THROUGH LATE TONIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST NORTH CAROLINA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLOOD WATCH.

A STRONG COLD FRONT TRAILING A LOW PRESSURE SYSTEM MOVING THROUGH
THE TENNESSEE AND OHIO VALLEYS WILL BRING A MODERATE RISK OF SEVERE
THUNDERSTORMS INTO THE AREA LATE THIS AFTERNOON AND THIS EVENING.
SOME STORMS ALONG THE FRONT COULD PRODUCE DAMAGING STRAIGHT LINE
WINDS AND EVEN AN ISOLATED TORNADO.

FLOODING COULD ALSO BECOME AN ISSUE THIS EVENING AS HEAVY
RAINFALL ASSOCIATED WITH THE FRONT MOVES THROUGH. A FLOOD WATCH
MAY BE NEEDED IN THIS AREA.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

VAZ015-051945-
GRAYSON-
235 PM EST TUE MAR 4 2008

...FLOOD WATCH IN EFFECT THROUGH LATE TONIGHT...
...SEVERE THUNDERSTORM WATCH 97 IN EFFECT UNTIL 8 PM EST THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLOOD WATCH.
   SEVERE THUNDERSTORM WATCH.

A STRONG COLD FRONT TRAILING A LOW PRESSURE SYSTEM MOVING THROUGH
THE TENNESSEE AND OHIO VALLEYS WILL BRING A MODERATE RISK OF SEVERE
THUNDERSTORMS INTO THE AREA LATE THIS AFTERNOON AND THIS EVENING.
SOME STORMS ALONG THE FRONT COULD PRODUCE DAMAGING STRAIGHT LINE
WINDS AND EVEN AN ISOLATED TORNADO.

FLOODING COULD ALSO BECOME AN ISSUE THIS EVENING AS HEAVY
RAINFALL ASSOCIATED WITH THE FRONT MOVES THROUGH. A FLOOD WATCH
MAY BE NEEDED IN THIS AREA.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

NCZ004>006-020-VAZ043-044-058-051945-
STOKES-ROCKINGHAM-CASWELL-YADKIN-HENRY-PITTSYLVANIA-HALIFAX-
235 PM EST TUE MAR 4 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA AND SOUTH CENTRAL VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A STRONG COLD FRONT TRAILING A LOW PRESSURE SYSTEM MOVING THROUGH
THE TENNESSEE AND OHIO VALLEYS WILL BRING A MODERATE RISK OF
SEVERE THUNDERSTORMS INTO THE AREA LATE THIS AFTERNOON AND THIS
EVENING. SOME STORMS ALONG THE COLD FRONT COULD PRODUCE DAMAGING
STRAIGHT LINE WINDS AND EVEN AN ISOLATED TORNADO. LOCALIZED
FLOODING FROM HEAVY RAINFALL IS ALSO POSSIBLE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

In the hours before

Local storm report, Mar 4, 5:15 PM EST, 1 hour 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
515 PM EST TUE MAR 04 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0500 PM     TSTM WND DMG     BAYNES                  36.27N 79.30W
03/04/2008                   CASWELL            NC   TRAINED SPOTTER

            ROOF BLOWN OFF A RESIDENCE ON BAYNES ROAD.

&&

SK
Local storm report, Mar 4, 5:56 PM EST, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
556 PM EST TUE MAR 04 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0539 PM     TSTM WND DMG     2 N ALTAVISTA           37.15N 79.30W
03/04/2008                   CAMPBELL           VA   AMATEUR RADIO

            2 LARGE PINE TREES DOWN ACROSS ROUTE 622 IN LYNCH STATION

&&

JJACKSON
Local storm report, Mar 4, 6:13 PM EST, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
613 PM EST TUE MAR 04 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0545 PM     FLOOD            BROADFORD               36.92N 81.67W
03/04/2008                   SMYTH              VA   DEPT OF HIGHWAYS

            SEVERAL REPORTS OF ROADS PARTIALLY CLOSED IN NORTHWESTERN
            SMYTH COUNTY DUE TO WATER COVERING THEM...INCLUDING
            HIGHWAY 91...42...AND ALSO 16.

&&

SK
Local storm report, Mar 4, 6:25 PM EST, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
625 PM EST TUE MAR 04 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0300 PM     NON-TSTM WND DMG JEFFERSON               36.42N 81.47W
03/04/2008                   ASHE               NC   DEPT OF HIGHWAYS

            SEVERAL TREES DOWN COUNTY WIDE DUE TO GUSTY SOUTHERLY
            WINDS AND WET GROUNDS. FIRST REPORT OF TREE DOWN WAS AT
            3PM.

&&

SK
Special weather statement, Mar 4, 6:36 PM EST, 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
636 PM EST TUE MAR 4 2008

NCZ001-002-VAZ015-050230-
ALLEGHANY NC-ASHE NC-GRAYSON VA-
636 PM EST TUE MAR 4 2008

AT 630 PM EST...RADAR INDICATED HEAVY RAIN MOVING BACK THROUGH THE
AREA...ALONG WITH A FEW RUMBLES OF THUNDER AND LIKELY SOME GUSTY
WINDS. MINOR FLOODING OF LOW LYING AREAS...DITCHES...CULVERTS AND
SOME SMALL CREEKS COULD OCCUR THROUGH 900 PM EST. WIND GUSTS TO 45
MPH COULD BE STRONG ENOUGH TO DOWN SOME TREES DUE TO THE WET SOIL
CONDITIONS.

PLEASE USE CAUTION IF YOU ARE TRAVELING THIS EVENING. FLOODING IS
ESPECIALLY DANGEROUS AT NIGHT.

THE PUBLIC IS ENCOURAGED TO RELAY REPORTS OF STRONG WINDS...HAIL OR
FLOODING TO THE NATIONAL WEATHER SERVICE IN BLACKSBURG BY CALLING
1...8 6 6...2 1 5...4 3 2 4.

SK
Special weather statement, Mar 4, 6:46 PM EST, 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
646 PM EST TUE MAR 4 2008

NCZ001-002-018-019-VAZ007-009>019-WVZ042>045-050215-
ASHE-ALLEGHANY NC-WATAUGA-WILKES-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-
PULASKI-MONTGOMERY-GRAYSON-CARROLL-FLOYD-CRAIG-ALLEGHANY VA-
MERCER-SUMMERS-MONROE-GREENBRIER-
INCLUDING THE CITIES OF...WEST JEFFERSON...SPARTA...BOONE...
WILKESBORO...TAZEWELL...MARION...BLAND...PEARISBURG...
WYTHEVILLE...PULASKI...RADFORD...BLACKSBURG...INDEPENDENCE...
GALAX...FLOYD...NEW CASTLE...CLIFTON FORGE...BLUEFIELD...HINTON...
UNION...LEWISBURG
646 PM EST TUE MAR 4 2008

...HEAVY SHOWERS WITH WINDS GUSTING TO 45 MPH...

A NORTH TO SOUTH BAND OF SHOWERS WILL BRING TORRENTIAL RAINS AND
GUSTY WINDS TO THE AREA THROUGH 900 PM. WINDS GUSTING UP TO 45 MPH
CAN BE EXPECTED...WHICH COULD DOWN SMALL TREES IN THE WET SOIL.
POOR DRAINAGE FLOODING CAN ALSO BE EXPECTED.

IF TRAVELING IN THE AREA...BE PREPARED FOR POOR VISIBILITIES AND
SIGNIFICANT PONDING OF WATER ON SOME ROADS...AND IN DIP OR POOR
DRAINAGE AREAS.

THE PUBLIC IS ENCOURAGED TO REPORT FLOODING...OR WIND DAMAGE TO
THE NATIONAL WEATHER SERVICE VIA EMAIL AT RNK.SKYWARN@NOAA.GOV OR
AT PHONE NUMBER 1...8 6 6...2 1 5...4 3 2 4.

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 4, 1:05 PM ESTFlood WatchRNKMercer, Summers10 hr
Mar 4, 3:32 PM ESTAreal Flood WarningRNKGreenbrier4 hr
Mar 4, 4:07 PM ESTAreal Flood WarningRNKMonroe, Summers3 hr
Mar 3, 8:46 PM ESTWind AdvisoryRNKBland, Smyth, Tazewell18 hr
Mar 4, 3:46 PM ESTSevere Thunderstorm WarningRNKHenry, City of Martinsville44 min
Mar 4, 3:49 PM ESTSevere Thunderstorm WarningRNKFranklin, Henry, Patrick41 min
Mar 4, 3:56 PM ESTTornado WarningRNKFranklin, Henry, City of Martinsville34 min
Mar 4, 4:54 PM ESTSevere Thunderstorm WarningRNKBedford, Campbell, Pittsylvania51 min
Mar 4, 5:19 PM ESTSevere Thunderstorm WarningRNKCharlotte, Halifax41 min
Mar 4, 5:30 PM ESTSevere Thunderstorm WarningRNKAmherst, Appomattox, Buckingham, Campbell, City of Lynchburg45 min
Mar 4, 6:01 PM ESTFlash Flood WarningRNKSmyth, Tazewell4 hr

Nearby

Flash Flood Warnings in West Virginia, 2008Flash Flood Warnings in Virginia, 2008Every flash flood warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.